Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Having joint pain, numbness on feet, knee pain. MRI showed no lesion. Reason?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
I am a healthy 41 year old woman and have been active my whole life. For the past year, my legs have felt like they've been outgrowing my skin, like they're packed tight in sausage casing (Gross, but the best way I can describe it). Also, my knee caps feel like they are made of lead and I end up shuffling and tripping a lot due to the inability to pick my knees up when walking. I have to drag my leg over the bathtub wall and my car when getting out. If I walk for more than 15-20 minutes, my left knee will lock at every step and I look drunk as I stagger. My ankles feel weak and the surface of my skin is numb from my feet to my upper waist.
I have been to my primary doctor, and my Neurologist and they are stumped. I have had MS since 2002, and I have assumed that these are MS related symptoms. I got an MRI, and according to my neurologist, there are no new lesions AT ALL since 2002 and in fact some have gone away, so he doesn't think this is related.
Any ideas???

Posted Wed, 31 Jul 2013 in General Health
Answered by Dr. Chakravarthy Mazumdar 6 hours later

With your history of MS it does sound like it's related. You can have peripheral nerve issues that would not show up on an MRI. Given your history of MS and the symptoms you are having you might want to consider starting treatment for MS. Your neurologist can advise you of the best treatment for you at this time.

On another note, MS symptoms typically improve when your body is cold or cool as opposed to warm and hot. I would be curious if you iced down the affected limb would you see improvement of your symptoms.

I hope this helps. Let me know if I can help with anything else.
Above answer was peer-reviewed by
Follow-up: Having joint pain, numbness on feet, knee pain. MRI showed no lesion. Reason? 29 minutes later
Thank you for the information. I did indicate in my medical history that I have been treated with Avonex since 2003. I have been taking Ampyra for the last 2 months, but there hasn't been any changes. I do tend to prefer being warm all the time, so I guess I should start cooling my legs. I can't imagine this not being MS related. One of my strange fears is that if I ever get pulled over to do a drunk driving test, I will absolutely fail if I have to walk along a line. Do doctors provide some kind of note or waiver that I can keep in my car that informs the police of my condition?
Answered by Dr. Chakravarthy Mazumdar 13 hours later
Ok. You may want to see an MS specialist to see if there is anything else you can try.

In regards to the police etc.....even if you fail the walking test they would have to have other reasons to arrest you for drunk driving. If that ever happens tell them you want to blow into the breathalyzer. Also, if it came to it you could insist on the blood test to prove you were not intoxicated.

Your doctor could give you a prescription or letter stating your medical condition.

I hope this helps. Let me know if cooling your extremities helps.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor